Missouri, 2024

Hail in Missouri, March 4 to 5, 2024

March 4 to 5, 2024 · NWS SGF · 3 events in 3 counties and zones

A few thunderstorms east of Springfield produced large hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few thunderstorms east of Springfield produced large hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 6:40 PM CST, 2 hours 40 minutes earlier. Its key messages:

  • Shower and thunderstorm chances (30-70%) mainly east of Highway 65 tonight into Tuesday morning. Marginal risk of a severe storm.
  • Cooler through mid to late next week, with temperatures remaining 10 to 15 degrees above normal in the 60s.
  • Additional shower and thunderstorm chances, especially Thursday and Friday (70-90%).
Area forecast discussion, Mar 4, 6:40 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
640 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Shower and thunderstorm chances (30-70%) mainly east of
  Highway 65 tonight into Tuesday morning. Marginal risk of a
  severe storm.

- Cooler through mid to late next week, with temperatures
  remaining 10 to 15 degrees above normal in the 60s.

- Additional shower and thunderstorm chances, especially
  Thursday and Friday (70-90%).

&&

.UPDATE...
Issued at 639 PM CST Mon Mar 4 2024

A surface cold front currently extends from northeast Missouri
to the southwest across east central Kansas into northeastern
Oklahoma early this evening. Showers and storms have developed
along and north of the front from portions of central Missouri
into northeastern Missouri on to the northeast. The upper level
trough is currently moving east across the northern Plains and
the better upper level energy in to the north, where the better
convection is occurring. The updrafts across central Missouri
have struggled to get going due to not being collocated from
the better upper level support.

Upper level short wave energy is also located across
southeastern Arkansas early this evening. Additional showers and
storms have developed across east central Arkansas ahead of this
feature.

The cold front will continue to slowly move east/southeast into
the area this evening then across the area tonight into Tuesday.
Isolated showers and storms will be possible across portions of
central Missouri from now through the evening hours out ahead of
the front. The convection across Arkansas will also lift
north/northeast this evening and could clip portions of south
central Missouri. As the upper level energy across Arkansas
lifts north and the front moves south into the area scattered
showers and storms are expected to develop along and ahead of
the front, with the best chances east of Highway 65 late this
evening into the overnight hours.

Deep layer shear will not be overly strong across the region as
the better upper level support will be to the north, but with
MUCape value of 1500 to 2000 J/kg a few strong to severe storms
will be possible late this evening and tonight into Tuesday.
Hail to the size of quarters will be the main risk, but there
will also be a localized damaging wind risk with any lines of
storms that can develop.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 200 PM CST Mon Mar 4 2024

Current mesoanalysis and water vapor imagery depict an upper-
level longwave trough centered over the Mountain West with a
60-70 kt mid-level jet draped across the northern Plains, just
NW of Missouri. At the surface, a weakening surface low pressure
is progged over eastern KS beneath weaker upper-level flow.
Associated with the system, a cold front is draped across
central KS into the TX/OK panhandles, and a warm front has just
lifted past the MO/IA border. Just above these features, a
30-40 kt low-level jet is sprawled over Missouri. With upper-
level dynamic support continually displacing from the surface
features, they should generally weaken as they move ENE over the
next 6-12 hours.

Temperatures well above normal with highs in the 70s and near 80:

The warm air mass that brought yesterday's record highs is still
in place today. Mid and high level clouds are inhibiting
temperatures from reaching the same warmth as yesterday, but
with 850 mb temps at 12-14C and 15-25 mph southerly flow, highs
are still expected to get into the upper 70s, nearing 80.
Current NBM probs have a 50% chance for Springfield to break
today's record of 79 set in 1938. Other climate sites may also
have their records tied or broken today. See the Climate section
below for more details on those. Additionally, lows tonight will
stay mild near the mid-50s before a cold front drops through the
region. Lows near the MO/KS border will be in the mid-40s for
this reason.

30-70% chance of thunderstorms; Marginal Risk of a severe storm:

Continued southerly flow has gradually been advecting in more
moisture. Dewpoints have reached the upper 50s for much of the
region, and around 60F near West Plains. The warm temperatures
and decent moisture have destabilized the atmosphere across our
area with RAP soundings currently depicting 1500-2500 J/kg of
SBCAPE and 1000-1500 J/kg of MLCAPE, increasing to 1250-2000
J/kg MLCAPE by peak heating. Such CAPE in February clocks in a
0.8-0.9 Extreme Forecast Index for CAPE values. This combined
with modest deep-layer shear of 15-25 kts has prompted a
Marginal (1/5; 5%) risk for severe thunderstorms this afternoon
into the overnight hours.

Despite the risk, slight capping across the Springfield area,
and upper-level ascent support displaced well off to the NE will
keep thunderstorm coverage rather isolated (15-30% PoPs) through
this evening. The greatest chance for isolated to scattered
thunderstorms before midnight will be further in the warm sector in
south-central MO--around the West Plains area--where an
uncapped atmosphere is experiencing higher instability due to
increased moisture. Latest visible satellite observations have
noted more agitated cumulus clouds in this region. CAM guidance
have semi-consistently been suggesting convection in this region
after 4 PM. HREF paintballs depict a 10-30% chance of
thunderstorms during the 4 PM to midnight timeframe. Main
uncertainty is in initiation due to the factors described at the
beginning of this paragraph. Additionally, with relatively
skinny CAPE profiles and some mid-level dry air, updrafts may
struggle to achieve deep convection for a while. If storms do
form here, in addition to being isolated to scattered, lower
shear values of 15-20 kts with "M" hodographs will keep storms
single cellular to multicellular. Nevertheless, with decent
instability and moisture, any storm could produce isolated gusts
up to 60 mph and hail up to an inch. These warm sector storms
are possible in this region all from 4 PM to 2 AM.

The greatest chance for thunderstorms (30-70%) comes when the
cold front slowly sags through the region during the course of
the night. Greater low-level forcing should initiate at least
scattered elevated thunderstorms along the front in a SW to NE
oriented band, beginning along the KS/MO border. Greater
thunderstorm chances occur the further north you go where
greater upper-level support and low-level frontogenesis exists
(50-70% chances). CAMs support this with some, notably the HRRR,
decreasing thunderstorm coverage toward the SW corner of MO
(30-50% chances). MUCAPE values will hover in the 1000-2000 J/kg
range, and 0-6 km bulk shear values will be at 15-20 kts all
night ahead of the front. This will support the marginal risk of
severe weather with hail up to an inch being the main threat
with this line of mainly elevated convection. Since the main
forcing will be along the cold front, isolated wind gusts up to
60 mph also cannot be ruled out. Timing of this band of
thunderstorms will be in the Joplin to Versailles region
between 8-11 PM, Springfield to Vichy between 10 PM and 1 AM,
and West Plains region from midnight to 4 AM. Coverage of
thunderstorms along the front is expected to decrease as they
enter south- central MO towards the morning hours.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...
Issued at 200 PM CST Mon Mar 4 2024

Tuesday: Models are decent agreement that the cold front will
continue moving southeast into Arkansas through the day. Some
scattered showers and thunderstorms may develop near or just
behind the front across south central Missouri during the
morning or early afternoon however general consensus is for
mostly dry conditions during the day. Northerly winds and cool
air advection looks to keep the low clouds in place for most of
the day per the latest HREF data. NBM temp data generally
supports highs in the lower 60s along and north of I-44 however
areas south of I-44 should reach the middle to upper 60s given
the later front arrival.

Wednesday: Weak mid level ridging looks to keep the lid on any
precip potential with chances less than 15 percent. Still seeing
a decent amount of mid/high clouds which will keep highs in the
middle 60s.

Thursday through Friday: Ensemble cluster analysis supports an
unsettled/high rain chance scenario for both these days as
southwest flow aloft supports several shortwaves moving into the
area. Rain looks to arrive Thursday morning and may last off
and on through Thursday night as low pressure develops south of
the area and a front remains nearly stationary across the area.
We will also have strong lift aloft with the left exit region of
a 120kt upper level jet. A steady, continuous 30-40kt low level
jet will pump up higher quality moisture into the area as well.
Rain chances are in the 70-90% range during this timeframe but
more importantly are the high probs for rainfall amounts above
0.5 inch (currently around 90%). Chances for 1 inch or more are
currently around 60-70%. Therefore this looks like a decent
setup for a widespread, moderate rainfall with rainfall amounts
at least a half to one inch. If we are able to get any
convective elements then the rainfall amounts could be higher.

Saturday through Sunday: There is some model variance with
respect to the exit of the precip late Friday night or Saturday.
Currently, rain chances of 30-40% remain into Saturday however
there is low confidence in these chances as its dependent on the
shortwave departure. We have higher confidence that
temperatures will drop into the lower 50s for highs on Saturday
and middle 50s for Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 430 PM CST Mon Mar 4 2024

Surface low pressure is location across eastern Kansas
currently. Gusty southerly winds are occurring ahead of the low,
but will weaken around sunset and the low moves east.

Isolated to scattered shower and storms will be possible this
evening but the better chances will be across central Missouri
and the eastern Ozarks. The low and cold front will move through
the region tonight into Tuesday. Additional scattered showers
and storms will be possible long the front. MVFR to IFR
conditions will be possible with the showers and storms.

Behind the front winds will become northwesterly to northerly
and MVFR ceilings are expected through Tuesday morning. Ceilings
should improve Tuesday afternoon.

&&

.CLIMATE...
Issued at 200 PM CST Mon Mar 4 2024

Record High Temperatures:

March 4:
KSGF: 79/1938
KJLN: 77/1961
KVIH: 77/1961
KUNO: 80/1955

Record High Minimum Temperatures:

March 4:
KSGF: 56/1983

March 5:
KSGF: 56/1992

Record Precipitation:

March 7:
KSGF: 0.95/1905
KJLN: 0.46/1995

March 8:
KVIH: 0.95/1958

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

UPDATE...Wise
SHORT TERM...Burchfield/Price
LONG TERM...Melto
AVIATION...Wise
CLIMATE...Melto
Hazardous weather outlook, Mar 4, 5:48 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
548 PM CST Mon Mar 4 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
548 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms are expected this evening
into Tuesday morning, especially along and east of Highway 65.
There is a Marginal (1/5) risk for severe thunderstorms, with
large hail up to the size of quarters and damaging winds up to 60
mph as the primary threats if storms can get organized.

Highest chances for thunderstorms are between the 9pm and 6am
timeframe from northwest to southeast across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More widespread shower and thunderstorm chances return Thursday
into Friday (70 to 90% chances).

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Texas

When
March 4, 9:20 PM CST
Where
Texas County, 0.55 mi W of Bendavis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.300, -92.210

Report relayed from broadcast media of hail to the size of quarters.

Hail, Pulaski

When
March 4, 11:19 PM CST
Where
Pulaski County, 1.29 mi ESE of Robert
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -92.130

Penny to quarter size hail fell in St. Robert. Time was estimated via radar.

Hail, Camden

When
March 5, 1:45 AM CST
Where
Camden County, 1.29 mi ESE of Linn Creek
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.020, -92.700

Half dollar size hail fell near Linn Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156130, 1156131, 1156132.